Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 41, NWS Indianapolis, IN

May 30, 2009Henry County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2009, 8:02 PM EDT for Henry County, Rush County, Indiana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2009, 8:02 PM EDT (00:02 UTC)
Expired
May 30, 2009, 8:15 PM EDT
In force
13 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Henry County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:29 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 310002
SVRIND
INC065-139-310015-
/O.NEW.KIND.SV.W.0041.090531T0002Z-090531T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUSH COUNTY IN CENTRAL INDIANA...
  SOUTHEASTERN HENRY COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 815 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MAYS...OR 14 MILES WEST OF CONNERSVILLE...
  AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STRAUGHN

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 122 AND 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3979 8523 3978 8530 3958 8530 3955 8533
      3966 8559 3987 8543 3983 8522 3979 8522
TIME...MOT...LOC 0002Z 289DEG 39KT 3968 8538

$$

HAINES
1 follow-up statement
000 
WWUS53 KIND 310012
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 PM EDT SAT MAY 30 2009

INC065-139-310022-
/O.EXP.KIND.SV.W.0041.000000T0000Z-090531T0015Z/
HENRY-RUSH-
812 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSH AND SOUTHEASTERN
HENRY COUNTIES WILL EXPIRE AT 815 PM EDT...

STORM MOVED EAST OF THE COUNTY.

LAT...LON 3979 8523 3978 8530 3958 8530 3955 8533
      3966 8559 3987 8543 3983 8522 3979 8522
TIME...MOT...LOC 0012Z 289DEG 39KT 3964 8525

$$
HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:22 PM EDT, 40 minutes earlier.

Area forecast discussion, May 30, 7:22 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT SAT MAY 30 2009

.AVIATION...

DISCUSSION FOR 00Z TAFS.

TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS
AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS
STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z
THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE
PERIOD AS A COLD FRONT CROSSES THE AREA.

&&

.PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/

DISCUSSION...

PROBLEM OF DAY IS POPS...

THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG
DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR
PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE
OUT CHANCE OF CONVECTION COMPLETELY.

IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z
MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT.
WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST
OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO
TS WHERE DRY AIR DOMINATES.

MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US
KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS
WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER
TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT
BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST.

ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING
IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW
THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO
TUESDAY.

GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING
AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM.
HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO
GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, May 30, 3:53 AM EDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT SAT MAY 30 2009

INZ021-028>031-035>049-051>057-060>065-067>072-310800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
353 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA
TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE
WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

In the hours before

Local storm report, May 30, 7:17 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             GREENFIELD              39.79N 85.77W
05/30/2009  E0.25 INCH       HANCOCK            IN   LAW ENFORCEMENT

&&

SHAINES
Local storm report, May 30, 7:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             2 NE STRAUGHN           39.83N 85.26W
05/30/2009  U1.00 INCH       HENRY              IN   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 30, 7:59 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FUNNEL CLOUD     6 NW LEBANON            40.11N 86.55W
05/30/2009                   BOONE              IN   LAW ENFORCEMENT

            FUNNEL CLOUD BEING OBSERVED BY LAW ENFORCEMENT NEAR
            INTERSATE 65 AND SR 47

&&

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:08 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe27 min
May 30, 8:11 PM EDTSevere Thunderstorm WarningINDCarroll, Howard, Tipton45 min
May 30, 8:18 PM EDTTornado WarningINDBoone, Hamilton42 min
May 30, 8:33 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Tipton86 min
May 30, 8:40 PM EDTSevere Thunderstorm WarningINDGreene, Sullivan, Vigo20 min
May 30, 8:40 PM EDTTornado WarningINDHamilton, Hancock, Madison, Marion50 min
May 30, 8:46 PM EDTTornado WarningINDClinton, Hamilton, Madison, Tipton44 min
May 30, 8:53 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery37 min
May 30, 9:02 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion43 min
May 30, 9:07 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam53 min
May 30, 9:23 PM EDTSevere Thunderstorm WarningINDHancock, Rush, Shelby52 min
May 30, 9:26 PM EDTTornado WarningINDHamilton, Henry, Madison34 min
May 30, 9:33 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Shelby42 min
May 30, 9:57 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan48 min
May 30, 10:18 PM EDTAreal Flood WarningINDHendricks, Marion2 hr
May 30, 10:38 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby37 min
May 30, 11:10 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Rush, Shelby34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.